Cases That Test Your Skills

An insidious onset of symptoms

Author and Disclosure Information

Ms. S’s depression and anxiety have been well controlled by medication, but after several months, she develops tremors, poor concentration, and confusion. What is causing her symptoms?


 

References

CASE Tremors, increasing anxiety

Ms. S, age 56, has a history of depression and anxiety. Previously, she tried several selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), which failed to treat her symptoms. Ms. S is switched from duloxetine, 120 mg/d, to fluoxetine, 20 mg/d, while continuing bupropion, 150 mg/d, and gabapentin, 600 mg/d. She tolerates fluoxetine well, but 5 months later, she requests a dosage increase because her depressive and anxious symptoms re-emerge. Fluoxetine is increased to 40 mg/d.

The authors’ observations

The incidence of serotonin syndrome has increased because of increasing use of serotonergic agents.1-3 Although the severity could range from benign to life-threatening, the potential lethality combined with difficulty of diagnosis makes this condition of continued interest. Stimulation of the 5-hydroxytryptamine (5-HT) receptor subtypes, specifically 5-HT1A and 5-HT2, are implicated in this syndrome.4,5

Serotonin syndrome is a clinical diagnosis with a triad of symptoms that includes mental status changes, autonomic hyperactivity, and neuromuscular abnormalities.1,2 However, because of the varied presentation and similarity to other syndromes such as NMS, serotonin syndrome often is undiagnosed.5

TREATMENT Discontinue fluoxetine

Several months after the fluoxetine increase, Ms. S's physical symptoms emerge. Several weeks later, she notices significant hypertension of 162/102 mm Hg by checking her blood pressure at home. She had no history of hypertension before taking fluoxetine. She then tells her psychiatrist she has been experiencing confusion, shakiness, loss of balance, forgetfulness, joint pain, sweating, and fatigue, along with worsening anxiety. The treatment team makes a diagnosis of serotonin syndrome and recommends discontinuing fluoxetine and starting cyproheptadine, 4 mg initially, and then repeating the cyproheptadine dose in several hours if her symptoms do not resolve. Approximately, 2.5 months after the serotonin syndrome reaction, Ms. S receives hydroxyzine, 10 mg every 8 hours, as needed for anxiety.

Hunter Serotonin Toxicity Criteria: Decision tree for predicting serotonin toxicity

The authors’ observations

The diagnosis of serotonin syndrome is most accurately made using Hunter Serotonin Toxicity Criteria (Table 16). Because Ms. S had an insidious onset of symptoms, and treatment was initiated before full evaluation, it is unknown if she met Hunter criteria. To meet these criteria, a patient must have ≥1 of the following6:

  • spontaneous clonus
  • inducible clonus plus agitation or diaphoresis
  • ocular clonus plus agitation or diaphoresis
  • tremor plus hyperreflexia
  • hypertonia plus temperature >38°C plus ocular or inducible clonus.
Sternbach diagnostic criteria for serotonin syndrome

The Sternbach diagnostic criteria for serotonin syndrome (Table 23) is another commonly used tool.3 These criteria include the addition or increase of a serotonin agent and absence of substances or metabolic derangements that could account for symptoms and at least 3 of the following 10 symptoms3:

  • mental status changes (confusion, hypomania)
  • agitation
  • myoclonus
  • hyperreflexia
  • diaphoresis
  • shivering
  • tremor
  • diarrhea
  • incoordination
  • fever.

Continue to: Ms. S met the Sternbach diagnostic criteria...

Next Article: